Alert archive / North Dakota / Winter Weather Advisories in 2018
Winter Weather Advisory 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Mar 22, 2018, 2:55 PM CDT for 7 counties in Minnesota; 17 counties in North Dakota. It took effect at Mar 23, 2018, 2:28 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2018, 2:55 PM CDT (19:55 UTC)
- In effect from
- Mar 23, 2018, 2:28 PM CDT
- Expired
- Mar 24, 2018, 11:00 AM CDT
- In force
- 21 hr
- Issued by
- NWS Grand Forks, ND
All 24 counties
Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 20 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Mar 22, 1:05 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 22, 1:05 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
105 PM CDT Thu Mar 22 2018
.UPDATE...
Issued at 103 PM CDT Thu Mar 22 2018
Dense fog advisory was expired just prior to noon. Did increase
temps a bit as some sunny breaks occuring over parts of SE ND and
WC MN.
UPDATE Issued at 1014 AM CDT Thu Mar 22 2018
Fog is slowly lifting across the Devils Lake and Sheyenne River
basins...webcams still shows some low vsbys in W Benson still and
in New Rockford. Will let dense fog adv continue until expiration
at noon. No other changes at the present time.
&&
.SHORT TERM...(Today and tonight)
Issued at 409 AM CDT Thu Mar 22 2018
Fog this morning and onset of precipitation tonight will be the
main issue for the period.
Some fog has developed along our far western border, with DVL
going down to 1/4 mile visibility, although it has been coming
back up and going back down. Satellite loop earlier showed the
stratus deck moving to the west and the fog in the Devils Lake
area decreasing a bit. However, more recently the stratus has
stalled and the boundary between the cloud deck and lower fog to
the west has become less pronounced. Vis at DVL has come back down
and New Rockford web cam shows things are pretty foggy. Will take
a second look shortly, but will likely need a Dense Fog Advisory
for our northwestern counties. High res models have fog
lingering through mid-day, so will have the headline running
through noon and can cancel early if things improve faster than
expected.
The rest of the day should be fairly cloudy but quiet with upper
ridging building over the western Plains. Some of the high res
models have a few blips of QPF so will have to watch for flurries,
but not seeing much upstream currently so will hold off any
mention for now. With clouds and some weak cold air advection, most
of the CWA should stay in the 30s although the far south and east
could see some low 40s.
The upper ridge will move east tonight and the band of precip will
begin to approach our far southwestern counties. Think that any
precip reaching the ground in our area will be after 12Z, but
included some low POPs in our far western tier to blend with
neighboring offices. Clouds and southeasterly winds increasing
will keep lows in the 20s to low 30s.
.LONG TERM...(Friday through Wednesday)
Issued at 409 AM CDT Thu Mar 22 2018
12Z Fri - 12Z Sun
Warm advection precipitation is forecast to move into the area Fri.
Surface high pressure over southern Hudson Bay will feed low level
cold air into the system while warm advection occurs aloft.
Precipitable water rises to near three quarter of an inch on Fri.
Model soundings show mostly snow in the western counties although
further southeast surface temps get high enough for rain during
the day. Some melting during the daylight hours is also a
possibility. Will keep winter storm watch in effect from Fri morning
through Sat morning for the south and west zones. Upper level
trough will move into the area by Sat morning and essentially shut
down the precipitation.
Sun - Wed
Next system affect the area late Sat into Sun as an upper level
system moves from MT into MAN. Southwest flow aloft keep an active
pattern into Mon. The Northern Plains transitions back to northwest
flow aloft by Wed.
High temperatures were decreased about a degree on Sun and Mon and
decreased one to two degrees for Tue and Wed from yesterdays
forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Mar 22 2018
A variety of ceilings expected thru the aftn and into tonight with
a mix of some MVFR stratocu and VFR clouds in the RRV into NW/WC
MN thru Friday 18z. Local vsbys 2-4SM in fog overnight. In the
Devils Lake basin some lower clouds clearing out leaving MVFR or
briefly VFR but do expect lower cigs and areas of fog and IFR
vsbys overnight once again.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Friday morning through Saturday morning
for NDZ006-014-015-024-026-028-029-038-039-049-052-053.
MN...Winter Storm Watch from Friday morning through Saturday morning
for MNZ003-029-030-040.
&&
UPDATE...Riddle
SHORT TERM...JR
LONG TERM...JH
AVIATION...RiddleHazardous weather outlook, Mar 22, 4:23 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 423 AM CDT Thu Mar 22 2018 MNZ003-029-030-040-NDZ006-014-015-024-026-028-029-038-039-049-052- 053-230930- Clay-Wilkin-West Otter Tail-Grant-Towner-Benson-Ramsey-Eddy- Nelson-Griggs-Steele-Barnes-Cass-Ransom-Sargent-Richland- 423 AM CDT Thu Mar 22 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Dense fog through morning in portions of the Devils Lake Basin. Visibilities will be a quarter of a mile or less in some locations until fog burns off by mid-day. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will spread into the area Friday with heaviest snow expected to be Friday afternoon into Friday evening. Some rain mixing in is a possibility Friday afternoon but think there will be enough snow for some heavy accumulations of 6 inches or more to be possible. A winter storm watch is in effect from 10 AM Friday to 7 AM Saturday. After a break Saturday afternoon another round of snow and rain will move into the region for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ007-008-016- 027-030-054-230930- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-East Otter Tail-Wadena-Cavalier-Pembina- Eastern Walsh County-Grand Forks-Traill-Western Walsh County- 423 AM CDT Thu Mar 22 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The area will be on the eastern edge of a snow system over central into southeastern North Dakota and west central Minnesota. Snow and rain will slowly spread into the middle and northern Red River valley Friday late afternoon and evening with light snow Friday night into parts of northwestern Minnesota. Snow accumulations less than 4 inches are anticipated. After a break Saturday afternoon another round of snow and rain will move into the region for Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:55 PM CDT | Winter Storm Warning | FGF | Clay, Grant, Otter Tail, Wilkin | 27 hr |
| Mar 22, 4:15 AM CDT | Dense Fog Advisory | FGF | Benson, Eddy, Ramsey, Towner | 7 hr |
Nearby
Winter Weather Advisories in North Dakota, 2018Winter Weather Advisories in Minnesota, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.